Hail, Jefferson
- When
- June 24, 4:30 PM CST
- Where
- Jefferson County, 2.34 mi W of Fayette
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 31.719, -91.110
Scattered thunderstorms developed across the region during the late afternoon and evening. Several storms reached severe limits during this time and produced a mix of wind damage and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Scattered thunderstorms developed across the region during the late afternoon and evening. Several storms reached severe limits during this time and produced a mix of wind damage and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 24, 2:49 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 349 PM CDT TUE JUN 24 2008 .SHORT TERM...TODAY HAS BEEN THE WARMEST DAY THUS FAR FOR SEVERAL SITES AROUND THE AREA WITH MOST LOCATIONS REACHING THE MID 90S EARLIER THIS AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS FINALLY GOT GOING WITHIN THE PAST HOUR OR SO...MAINLY ACROSS WESTERN PORTIONS OF THE CWA. THIS IS LIKELY IN RESPONSE TO AN APPROACHING SHORTWAVE DROPPING SOUTH. SOME STORMS HAVE GOTTEN STRONG TO SEVERE AND WILL LIKELY SEE THIS CONTINUE INTO THE EARLY EVENING HOURS. MODELS INDICATE THAT THE BROAD UPPER RIDGE WILL CONTINUE INTO THE SHORT TERM WITH THE BERMUDA HIGH NOSING STILL INTO THE AREA. HIGH PRESSURE REMAINS AT THE SURFACE. SOUTHERLY FLOW CONTINUES TO INCREASE OVER THE NEXT FEW DAYS AND MOISTURE WILL RETURN TO THE REGION WITH PWATS COMING BACK INTO THE 1.6-1.8 INCH RANGE. DEWPOINTS WILL BE ON THE RISE AND TEMPS WILL COME MORE INTO LINE WITH NORMAL FOR THIS TIME OF YEAR. FOR TONIGHT...CONVECTION SHOULD END AFTER SUNSET AND CONDITIONS WILL CLEAR FOR ANOTHER NIGHT. TEMPS WILL MOST LIKELY BE A LITTLE WARMER TONIGHT GIVEN THE WARM DAYTIME TEMPS WE HAVE ACHIEVED TODAY. I WENT WITH WHAT GUIDANCE GAVE ME FOR LOWS...BUT BUMPED DOWN A COUPLE OF SPOTS THAT GENERALLY GET COOLER. GUIDANCE GAVE ME HIGHER POPS THAN ANTICIPATED. I GENERALLY KEPT WITH THIS CONSIDERING ONGOING AND EXPECTED CONVECTION. I ONLY LOWERED POPS SLIGHTLY AROUND AREAS WHERE DEWPOINTS MIXED PRETTY WELL THIS AFTERNOON AND CONVECTION IS EXPECTED TO BE A LITTLE MORE DIFFICULT. FOR WEDNESDAY...THINGS SHOULD START OUT CLEAR AND TEMPS WILL BE ABLE TO WARM INTO THE LOWER 90S. GUI CAME IN TOO COOL IN SOME LOCATIONS AND RAISED 1-2 DEGREES. MODELS TRY TO BRING A COUPLE OF SUBTLE SHORTWAVES INTO THE AREA WITH A WEAK UPPER TROUGH OUT TO THE WEST...SO THIS MAY HELP BRING SOME RAIN TO THE AREA...ESPECIALLY TO THE SOUTH/SOUTHWEST. WITH INCREASED SOUTHERLY FLOW...SEA BREEZE ACTIVITY MAY ALSO BE MORE ACTIVE THAN IT HAS BEEN THE PAST FEW DAYS. GIVEN HIGHER MOISTURE...AND LAPSE RATES/VERTICAL TOTALS SEEM A LITTLE MARGINAL RIGHT NOW...WE COULD GET SOME ISOLATED STRONG POSSIBLY SEVERE STORMS TOMORROW AFTERNOON. I HAVE CONTINUED MENTION OF THIS POSSIBILITY IN THE HWO FOR TOMORROW FOR SOUTH OF I-20. GUI POPS CAME IN A LOT HIGHER FOR THE SOUTH. WHILE I AGREE WITH THE INCREASE IN POPS...THE AMOUNT OF INCREASE WAS QUITE DRAMATIC. I DECREASED A LITTLE IN THE SOUTH TO AVOID SUCH A DRAMATIC CHANGE...BUT KEPT ENOUGH FOR SCATTERED CONVECTION. THINGS SHOULD CLEAR OUT GRADUALLY ON WED. NIGHT AND GUI CAME IN WITH GOOD NUMBERS FOR THIS PERIOD AND WENT WITH THOSE. /28/ .LONG TERM...IN A RARE SCENARIO THE MEDIUM RANGE MDLS HAVE COME INTO DECENT AGREEMENT AND AGREE VERY WELL WITH THE PREVIOUS FORECAST. THE SIGNIFICANCE ABOUT THIS WAS THE PREVIOUS FORECAST BELIEVED THE MDLS WERE UNDER PLAYING RAIN CHANCES LATER THIS WEEK AND DECIDED TO GO ABV ON POPS AND SLIGHTLY LOWER ON TEMPS. THIS LOOKS GREAT AND ONLY CHANGES REALLY NEEDED IS TO CONTINUE TO RAISE POPS AND KEEP TEMPS SLIGHTLY COOLER. MAV GUI CAME WAY UP ON THU FOR RAIN CHANCES AND I WILL STICK CLOSE TO THAT BUT I WILL RAISE FRI ACROSS THE EAST EVEN MORE THAN WHAT THE PREVIOUS FORECAST CALLED FOR. THINKING IN THE GFS HAS NOT CHANGED MUCH AT ALL AND THE PREVIOUS FORECASTER HANDLED THIS VERY WELL. WITH NO SIGNIFICANT CHANGES IN THE MDLS OR THE FORECAST...EXCEPT FOR THE PREVIOUSLY MENTIONED CHANGES...I WILL JUST APPEND THE PREVIOUS LONG TERM PORTION OF THE AFD. /CAB/ FOR THURSDAY...MEX GUIDANCE POPS CAME WAY UP OVER WHAT WAS OFFERED LAST NIGHT AND INITIAL THOUGHT WAS TO CUT THEM BACK JUDICIOUSLY. HOWEVER...THE OVERALL SETUP IS RATHER FAVORABLE WITH THE SHEAR AXIS JUST TO THE WEST AND DEEP SOUTHERLY FLOW TRYING TO GET ESTABLISHED NEAR OR JUST EAST OF SABINE PASS. BEST MOISTURE TRANSPORT SHOULD BE TO OUR WEST...BUT LACK OF CAPPING OVER THE ARKLAMISS SHOULD ALLOW BOUNDARIES TO PROPAGATE THIS WAY THROUGH THE AFTERNOON WHILE CONTINUING TO PRODUCE CONVECTION. FAIR AMOUNT OF HIGHER CLOUDS AROUND PRECEDING AFTERNOON ACTIVITY WILL WORK TO HOLD TEMPS DOWN IN THE UPPER 80S TO LOWER 90S. FRIDAY SEEMS TO HOLD MORE PROMISE FOR RAIN THAN THURSDAY...ALTHOUGH SOME MODEL SOLUTIONS (SUCH AS THE EURO) LOOK SUSPICIOUSLY DRY. OVERALL ENSEMBLE OUTPUT SUGGESTS LOW LEVEL RIDGING WILL SNEAK FURTHER BACK TO THE EAST BY FRIDAY ALLOWING FOR DEEPER AND STRONGER SOUTHERLY FLOW UP INTO THE ARKLAMISS. OTHER FACTORS BEING SIMILAR TO THURSDAY...THE INCREASED MOISTURE TRANSPORT SHOULD MAKE FOR MORE ACTIVITY (ALTHOUGH MEX POPS WERE GENERALLY LOWER THAN WHAT WAS OFFERED FOR THURSDAY). ENDING UP RAISING GUIDANCE POPS 10 POINTS OR SO IN MOST AREAS...ALTHOUGH REMAINING CLOSE TO GUIDANCE HIGHS NEAR 90. SATURDAYS CONVECTIVE ACTIVITY LEVEL WILL RELY ON HOW MUCH TROPICAL MOISTURE WAS ABLE TO GET NORTH INTO THE REGION FRIDAY AND FRIDAY NIGHT AS THE INFLUENCE OF THE PREVIOUSLY MENTIONED SHEAR AXIS MAY WANE. SOME UNCERTAINTIES WITH STRENGTH AND LOCATION OF MOISTURE AXIS...BUT HIGHEST CONFIDENCE IN JUICE (AND SUBSEQUENT SHOWERS AND STORMS) IN SOUTHEAST ZONES. CONTINUED TO RAISE GUIDANCE POPS A TOUCH...COMING CLOSE TO ENSEMBLE AVERAGES. TEMPERATURES MAINLY NEAR GUIDANCE (UPPER 80S TO LOW 90S). SUNDAY AND MONDAY...MOISTURE TRANSPORT WILL BE A QUESTION MARK GIVEN UNCERTAINTIES WITH LOW LEVEL FLOW VECTORS. CONFIDENCE HIGHER THAT A FRONT WILL BE APPROACHING FROM THE NORTH ON SUNDAY WITH WEAK NORTHWEST FLOW ALOFT. ASSUMING MOISTURE IS SUFFICIENT...WILL HAVE TO WATCH FOR POTENT STORMS SUNDAY INTO SUNDAY NIGHT IN AT LEAST NORTHERN HALF OF ZONES AS BETTER LAPSE RATES WORKING INTO WILL PROVIDE DECENT INSTABILITY. STILL NOT ENOUGH GOING FOR THE SETUP THIS FAR OUT TO MENTION IN THE HWO. POTENTIAL FOR THE BOUNDARY TO STALL IN THE VICINITY WITH WEAK NORTHWEST ALOFT MAY ALLOW FOR SOME MCS THREAT SUNDAY NIGHT INTO MONDAY...BUT IT IS WAY TO FAR OUT TO HAVE CONFIDENCE IN THAT DIRECTION. EVEN IF THE FRONT MAKES IT DOWN TO I-20...IT PROBABLY WILL HAVE LITTLE COOL OR DRY AIR PUSH AND TEMPS SHOULD TREND UPWARDS A BIT (AND I WENT CLOSER TO ENSEMBLE GUIDANCE THAN LATEST MEX IN THAT REGARD). /BB/ && .AVIATION...VFR CONDITIONS LOOK TO PREVAIL FOR THE REST OF THIS AFTERNOON INTO TONIGHT. ISOLATED STORMS HAVE DEVELOPED WITH MOST OF THE ACTIVITY OCCURRING ACROSS THE WEST NEAR THE MS RIVER. MOST TAF SITES SHOULD REMAIN IN THE CLEAR. KHBG MAY HAVE A SHOT AT SOME TS ACTIVITY NEARBY...BUT HAVE NOT MENTIONED THIS AT THE CURRENT TIME IN THE TAFS. CONVECTION SHOULD END AFTER SUNSET THIS EVENING AND SKIES SHOULD CLEAR. NO MAJOR CONCERNS OVERNIGHT. SOME SITES MAY SEE BRIEF MVFR VIS RESTRICTIONS AFTER 10Z FOR BR...BUT THIS SHOULD NOT CAUSE TOO MUCH OF A PROBLEM. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 68 92 69 86 / 33 29 35 63 MERIDIAN 65 91 67 88 / 28 15 22 58 VICKSBURG 68 92 70 86 / 47 39 41 62 HATTIESBURG 69 92 71 86 / 25 49 28 65 NATCHEZ 69 90 72 86 / 32 52 33 69 GREENVILLE 70 93 70 86 / 34 23 37 56 GREENWOOD 69 92 71 86 / 29 18 31 57 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 28/CAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 230 PM CDT TUE JUN 24 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 251930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 230 PM CDT TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING. A FEW OF THESE MAY BECOME STRONG TO SEVERE AND PRODUCE SMALL HAIL AND DAMAGING WINDS. AREAS ALONG AND SOUTHWEST OF A LINE FROM GREENVILLE...TO JACKSON...TO HATTIESBURG WILL HAVE THE BEST CHANCE OF SEEING ANY ISOLATED ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON FOR AREAS ALONG AND SOUTH OF INTERSTATE 20. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 AND 7 PM AND BRING THE RISK FOR SMALL HAIL AND DAMAGING WIND GUSTS AS THEY MOVE FROM SOUTH TO NORTH. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 28/CAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 303 PM CDT TUE JUN 24 2008 MSZ053-242030- CLAIBORNE MS- 303 PM CDT TUE JUN 24 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF PATTISON AT 303 PM CDT...MOVING NORTHWEST AT 8 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN CLAIBORNE COUNTY SHOULD MONITOR THIS STORM CLOSELY. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 335 PM CDT TUE JUN 24 2008 MSZ018-242105- BOLIVAR MS- 335 PM CDT TUE JUN 24 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHEAST OF BENOIT AT 335 PM CDT...MOVING NORTHEAST AT 12 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN BOLIVAR COUNTY SHOULD MONITOR THIS STORM CLOSELY. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 343 PM CDT TUE JUN 24 2008 MSZ057-242115- JASPER MS- 343 PM CDT TUE JUN 24 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTH OF GARLANDVILLE AT 343 PM CDT...MOVING NORTHWEST AT 7 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN JASPER COUNTY SHOULD MONITOR THIS STORM CLOSELY. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 415 PM CDT TUE JUN 24 2008 MSZ060-242145- ADAMS MS- 415 PM CDT TUE JUN 24 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES EAST OF SIBLEY AT 415 PM CDT. THE STORM WAS NEARLY STATIONARY. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN ADAMS COUNTY SHOULD MONITOR THIS STORM CLOSELY. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 419 PM CDT TUE JUN 24 2008 MSZ053-054-059-061-062-242220- JEFFERSON MS-CLAIBORNE MS-FRANKLIN MS-LINCOLN MS-COPIAH MS- 419 PM CDT TUE JUN 24 2008 ...STRONG THUNDERSTORMS AFFECTING SOUTHWEST MISSISSIPPI... STRONG THUNDERSTORMS...CAPABLE OF PRODUCING BRIEF PERIODS OF PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS...WILL DEVELOP AND MOVE SLOWLY ACROSS THE FAYETTE AND BROOKHAVEN TO PORT GIBSON AND HAZLEHURST AREA LATE THIS AFTERNOON. PERSONS OUTDOORS IN THIS AREA SHOULD PAY CLOSE ATTENTION TO THE WEATHER AND REMAIN CLOSE TO SAFE SHELTER. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 426 PM CDT TUE JUN 24 2008 MSZ073-074-242150- FORREST MS-LAMAR MS- 426 PM CDT TUE JUN 24 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTH OF ROCK HILL AT 426 PM CDT...MOVING NORTHWEST AT 9 MPH. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN FORREST AND LAMAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY. EEC
The Jackson/Brandon,MS radar (KDGX), 123 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
8 hail, 6 thunderstorm wind. Local standard time, as filed.
Quarter sized hail just north of Brookhaven.
A few trees were blown down off Highway 552.
A few trees were blown down southwest of Hazlehurst.
Several trees were blown down along with a few power lines on the north side of Brownsville.
Several trees were blown down around the Natchez Trace, Highway 27 and Old Port Gibson Road.
Several trees and numerous power lines blown down.
A few trees and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116628, 116642, 116667, 116676, 116679, 117417, 117427, 117430, 117435, 117432, 119358, 119359, 119363, 119376.